EconPapers    
Economics at your fingertips  
 

Institutional quality and capital inflows: Theory and evidence

Edouard Challe (), Jose Lopez () and Eric Mengus

Journal of International Money and Finance, 2019, vol. 96, issue C, 168-191

Abstract: This paper analyzes, both theoretically and empirically, the link between capital inflows and the quality of economic institutions. To this purpose, we construct a small-open economy model of the “soft budget constraint” syndrome wherein persistently cheap funding from abroad (i) raises the prevalence of extractive projects and (ii) expands their support by the (benevolent) government ex post. While the government may in principle limit the prevalence of extractive projects ex ante, the incentives to do so is limited when foreign borrowing is cheap. Using a large sample of countries, and controlling for reverse causality and omitted variable bias, we confirm empirically that capital inflows are followed by a decline in the quality of domestic economic institutions. Our model and empirical analysis help explain the divergence between southern European countries (Spain, Portugal, Italy and Greece) and the rest of OECD countries since the mid-1990s.

Keywords: Institutions; Current account (search for similar items in EconPapers)
JEL-codes: F33 G15 E02 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0261560618305679
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jimfin:v:96:y:2019:i:c:p:168-191

DOI: 10.1016/j.jimonfin.2019.05.005

Access Statistics for this article

Journal of International Money and Finance is currently edited by J. R. Lothian

More articles in Journal of International Money and Finance from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-07-09
Handle: RePEc:eee:jimfin:v:96:y:2019:i:c:p:168-191